Indiana, 2003

Hail and Damaging Wind in Indiana, April 20 to 21, 2003

April 20 to 21, 2003 · NWS IWX · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 11:00 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 11:00 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1100 AM EST SUN APR 20 2003

QUICK UPDATE TO LOWER HIGHS IN MOST AREAS. CLOUD COVER AND
DIMINISHING AREA OF SHOWERS HELPING KEEP A DAMPER ON THINGS THIS AM.
AREAS IN THE EAST HAVE MANAGED TO RISE TO AROUND 70 AND WILL LIKELY
KEEP RISING A FEW MORE DEGREES AT LEAST. IN THE NW...CANT SEE LOW
70S HAPPENING WITH EXTENSIVE CLOUD CVR...SO HAVE DROPPED BACK INTO
THE LOWER 60S. BREAK DEVELOPING TO MAINLY SW OF THE AREA COULD GIVE
ONE MORE BURST OF WARMING BEFORE CONVECTION FILLS THINGS BACK IN.

AS FOR PCPN...BIG QUESTION IS WHERE NEXT BATCH OF DEVELOPMENT WILL
OCCUR AND SVR RISKS. WINDS FIELDS NOT AS IMPRESSIVE RIGHT NOW ON
VADS AND PROFILERS...BUT FREEZING LEVELS WOULD POINT TOWARDS HAIL
RISK. WILL LEAVE THINGS ALONE. ENHANCED WORDING ONLY IN THE SOUTH.
WHILE MUCH OF THE AREA IS LIKELY AT RISK...WILL JUST KEEP THINGS AS
IS...ESPECIALLY WITH THE SOUTHERN AREA STANDING THE BEST CHANCE OF
DESTABILIZING FROM THIS POCKETS OF PARTLY CLOUDY SKIES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

FISHER
Hazardous weather outlook, Apr 20, 5:14 AM EST, 7 hours 55 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY. A FEW STORMS MAY BE SEVERE WITH
ISOLATED DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE
GREATEST LIKELIHOOD OF SEVERE WEATHER IS ALONG AND SOUTH OF ROUTE
30. THE MOST LIKELY TIME FRAME IS FOR STORMS TO INTENSIFY MIDDAY IN
INDIANA AND THEN SPREAD EASTWARD INTO NORTHWEST OHIO BY MID TO LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Apr 20, 1:09 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0109 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM    MONTEREY                  IN   0.75 IN HAIL
04/20/03   PULASKI

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 71 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
April 20, 1:09 PM EST to April 21, 1:09 PM EST
Where
Pulaski County, Monterey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.150, -86.500

A Spotter reported pea to penny size hail covering the ground.

Hail, Starke

When
April 20, 1:10 PM EST to April 21, 1:10 PM EST
Where
Starke County, 3 mi E of Ora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -86.517

Thunderstorm Wind, Elkhart

When
April 20, 1:57 PM EST to April 21, 1:57 PM EST
Where
Elkhart County, Goshen Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.533, -85.800

Hail, Lagrange

When
April 20, 2:21 PM EST to April 21, 2:21 PM EST
Where
Lagrange County, 1 mi N of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.550, -85.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348841, 5348907, 5348908, 5348909.